My view ...

The private blog of Andy Prevost. My experiences, my words. On any topic ...
0

The ugly side of statins

Type 2 Diabetes is the result of one of two issues (or a combination of the two). In the first case and most likely case, your body is resistant to the insulin your pancreas produces. In the second case, your pancreas may be producing insufficient insulin for your needs.

With me, my pancreas is pretty much non-functional and I am dependent on two types of insulin. I inject long-acting, or basal, insulin once in the morning. The brand I use is called Lantus. According to its action profile, Lantus has effect for about 24 hours. I also inject quick-acting, or bolus, insulin with each meal and often also need correction injections. Using a blood glucose meter, I test quite frequently to determine what my blood sugar levels are and I always do this before each meal. Bolus insulin injection doses are dependent on current blood sugar levels and what you plan to eat. Fortunately for me, I have a Insulinx meter that does some of those calculations for me. I sometimes adjust the Insulinx recommended dose, especially if my meal includes a bit more carbs than usual (or if I have dessert).

I have always been a well-maintained diabetic with very little in the way of spikes in my blood sugar levels. And, my HbA1C has been consistent coming down to manageable and acceptable levels.

That all changed with my heart attack in July 2016. The cardiologist prescribed five new medications. Thin out the blood and lower blood pressure, prevent platelets from sticking inside the arteries, lower cholesterol, block production of an enzyme that promotes relaxing artery walls, and block production of stomach acids. When I started taking these, I felt better in some respects and felt worse in others. The side effects of these reared their ugly heads with the first blood tests about one month after the heart attack. The blood tests showed significant liver disease and warned further tests were needed due to the possibility of cirrhosis of the liver. I always thought cirrhosis was a result of heavy drinking. While that is one of the causes, cirrhosis is scarring of the liver that starts with fibrosis of the liver. Left untreated, the fibrosis becomes permanent (meaning cirrhosis). Cirrhosis is irreversible. My doctor ordered monthly lab work to monitor this, but offered no treatment at this point. I decided on my own to immediately start natural supplements to try to reverse this. As a child my wife had Hep-C, and she has taken milk thistle since then on a regular basis to keep her liver in functional and in normal ranges. With her guidance, I started taking milk thistle too. Result was good, with the next lab tests my liver was back within normal ranges. Along with starting to take milk thistle, I decided on my own to stop taking three of the prescription medicines – and they were all in the class of drugs that tell your body to block production of either enzymes, amino acids, or digestive acids – and were known for damaging the liver as a side effect of their use.

Quite frankly, I find that specialists rarely consider the impact of the prescriptions they issue on other aspects of your health or life. My gastroenterologist is one of the best in our area and I dearly appreciate him. But I have to ask questions about the medicines he wants me to take to make sure they are not contra-indications for any endo or cardio aspects of my life. The worst one is the cardiologist. This guy has a god-complex that I find difficult to deal with. I always get the sense that questioning any aspect of his treatments or advice is a burden to him ... I am now at a total of five prescription medications that I refuse to take. All of them prescribed by the cardiologist. All of them nasty drugs with side effects that are intolerable.

The last one that I stopped taking is rosuvastatin. It's a "statin" and the brand name is Crestor. "Statins are a class of drugs often prescribed by doctors to help lower cholesterol levels in the blood. By lowering the levels, they help prevent heart attacks and stroke. Studies show that, in certain people, statins reduce the risk of heart attack, stroke, and even death from heart disease by about 25% to 35%." This description is fromĀ  WebMD . Note the careful wording of "in certain people" and the emphasis of benefits "by about 25% to 35%". This is what I find reprehensible and garbage science. Statins have boomed in recent years. It's a multi-billion industry. If you read the article at the link above, you'll note that the pharmaceutical industry is recommending that at least another 15 million people should be taking statins as a preventive measure.

Problem is that statins are as close to useless drugs as you can get. The numbers are fudged. They help less than 1% of those taking them – yet the side effects are severe. In the USA, the FDA have been aware of severe side effects (since at least 2014) related to the use of statins. Yet, the FDA refuse to add warning requirements.

In my case, Crestor increased insulin resistance. My basal insulin went up by six units daily and my bolus insulin increased dramatically. My blood sugar levels were elevated throughout the day, but particularly in the evenings. It's almost like the insulin was having less and less effect. I even reached over 23 mmol/l (414 mg/dl) on a regular basis. Totally unacceptable. So, rather than fine tune the insulin and continue on increased injection levels, I decided to stop buying into the garbage science. This is my life, and I prefer quality over quantity. I want the side effects to stop now. Those include: brain fog, lethargy and low energy, difficulty sleeping, dangerous blood sugar levels, liver pain, kidney pain, pains in tendons (knee, hip, elbow), and fibrosis (and the fibrosis has started). The day after I stopped taking Crestor, most of the side effects were already going away. My blood sugar levels have returned to normal. Brain fog completely lifted. I no longer feel listless and energy (and stamina) is returning. The fibrosis I will have to deal with separately, once that starts it cannot be reversed. I have an appointment with my GP on Dec 22 for this.

Here's a few articles that may help you understand why statins are junk:

The Ugly Side of Statins

How Statins Degenerate Your Brain Health
Do You Take Any of These 11 Dangerous Statins or Cholesterol Drugs?
5 Great Reasons Why You Should Not Take Statins
Statin Use Inhibits Vitamin K2

And, the answer to those that believe statins are absolutely necessary: Please continue following your doctor's advice, that is what you should be doing. My take on this is that my health is within my authority and I decide, in collaboration with doctors, what should be done to keep me functioning and on the top side of the grass. I have decided that I want my brain and body to function as close to "normal" as possible, that is what I call quality. I want awareness, not a cloudy view of life. I personally believe that blocking my liver from producing enzymes and acids is not necessarily the right thing to do – you are exposing your liver to disease in exchange for a questionable benefit to another part of your body. What the hell kind of trade off is that? My time will come when my time will come. I don't need to extend it and be a vegetable.

Comments: No comments yet

Disclaimer

I derive no income or receive any compensation for any products or services mentioned in the articles on this website.

This disclaimer document governs your use of this website. By using this website you agree to and accept this disclaimer in full.

Nothing on this website constitutes medical advice. I am not a healthcare professional and I have no training in the health field. This website is here solely for the purpose of sharing my story. The information that I share is not a substitute for the expertise and judgment of your healthcare professional. The information is not intended to cover all possible uses, directions, precautions, drug interactions, or adverse effects, nor should it be construed to indicate that this information is safe, appropriate, or effective for you. Improper use and overdoses have resulted in people being rushed to the emergency room and even death. You should consult your healthcare professional before taking any course of action.

Please use common sense when reading the content on this site, and if in any doubt consult your physician before making any changes to your diet or exercise routine.

I am not responsible for the contents or reliability of any other websites to which we provide a link, and we do not, expressly or otherwise, endorse the views and/or content expressed within those sites.

Post a comment